Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS Kansas City, MO

April 18, 2002Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 18, 2002, 7:17 PM CDT for Nodaway County, Missouri. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 7:17 PM CDT (00:17 UTC)
Expired
Apr 18, 2002, 7:45 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Nodaway County, MO

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:20 PM CDTHail 1Ravenwood, MO
Apr 18, 7:23 PM CDTHail 1.75Ravenwood, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 190017
SVRMCI
MOC147-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 745 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR RAVENWOOD...OR 7 MILES EAST OF MARYVILLE...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NODAWAY COUNTY.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4047 9486 4014 9497 4014 9463 4049 9466

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 18, 3:10 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT THU APR 18 2002

THUNDERSTORM POTENTIAL TONIGHT AND THEN TIMING PRECIP CHANCES
THROUGH THE WEEKEND ARE THE BIG FORECAST CONCERNS FOR THIS PACKAGE.

WE ARE WATCHING TWO AREAS FOR THUNDERSTORM DEVELOPMENT IN THE NEAR
TERM. THE FIRST IS A COLD FRONT STRETCHING FROM CONCORDIA KANSAS TO
NEAR FORT DODGE IOWA.  THE FRONT SHOWS UP WELL ON OMAHAS RADAR.
LIS FROM MSAS INDICATE A CORRIDOR OF -10C IN ADVANCE OF THE FRONT
WHERE BROKEN SUNSHINE BROUGHT TEMPS INTO THE UPPER 80S.  CONVERGENCE
IS SHARPENING ALONG THE BOUNDARY AND SCATTERED STORMS SHOULD LIGHT
LATE THIS AFTERNOON AND TRACK INTO NERN KS AND NWRN MO BY EARLY
EVENING.  SCATTERED OCCURRENCES OF LARGE HAIL AND DAMAGING WIND GUSTS
ARE EXPECTED WITH STORMS ALONG THE FRONT EARLY THIS EVENING BEFORE
INSTABILITY WANES.  WE DONT EXPECT STORMS ALONG THE FRONT TO MOVE
SOUTH OF SAINT JOSEPH BEFORE WEAKENING WITH A LOSS OF SURFACE BASED
INSTABILITY.

A BIGGER MORE ORGANIZED CLUSTER OF CONVECTION IS EXPECTED TO FIRE
ALONG THE DRYLINE COLD FRONT INTERSECTION IN SOUTH CENTRAL KANSAS
THIS EVENING.  AN MCS BORN OUT OF THESE STORMS IS EXPECTED TO TRACK
THROUGH EASTERN KANSAS AND THEN MISSOURI AFTER MIDNIGHT. ETA MODEL
FORECASTS FOR SHEAR AND INSTABILITY DIMINISH DURING THE EARLY
MORNING HOURS...SO WIDESPREAD SEVERE STORMS ARE NOT EXPECTED WITH
TONIGHTS MCS.

THE TRACK OF CONVECTION OVERNIGHT WILL PLAY A BIG ROLE IN WHERE THE
COLD FRONT WILL END UP TOMORROW.  THE FRONT WILL LIKELY BE DRIVEN
FURTHER SOUTH THAN THE ETA SUGGESTS.  PRECIPITATION TOMORROW
AFTERNOON SHOULD BE LIMITED TO THE INSTABILITY ALONG AND SOUTH OF
THE FRONT...FROM MOUND CITY KANSAS...TO AROUND MACON.  IF REMNANTS
FROM STORMS EARLIER IN THE DAY LINGER INTO THE AFTERNOON...STORMS
MAY MISS OUR FORECAST AREA ALL TOGETHER.

THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION WILL BE WITH THE
EJECTION OF THE MAIN TROUGH ON SATURDAY.  OVER RUNNING RAINS SHOULD
SPREAD OVER ALL OF NE KS AND NRN MO DURING THE DAY.
KOCH

DAYS 4-7 SUN-WED
INTRODUCED CHC TRW/RW SUN AS MODEL SOLUTIONS SUGGEST MORE NOTHERN
TRACK FOR SURFACE LOW ALONG WITH SOME UPR SUPRT.  ALSO INSERTED CHC
TRW/RW TUE AS MRF SHOWS UPR SUPRT AND PASSAGE OF CDFNT AS LOW MOVES
THROUGH N OF CWA. TUE PRECIP SHOULD START AFTN AMD END BY WED. NO
CHGS TO TEMPS. WED TEMPS WRMR THAN MOS GUID AS HIR THCKNS SEEMS LKLY.
MAXIMUK

1150 AM

UPDATED TEMPERATURE FORECASTS FOR THIS AFTERNOON TO BETTER REFLECT
EXTENSIVE CLOUDINESS.  CURRENT SATELLITE LOOPS SHOW CLOUDINESS
BREAKING UP OVER NORTHWEST CORNER REGION WHILE A LOONG FETCH OF
MIDDLE AND HIGH LEVEL CLOUDINESS WILL CONTINUE TO POUR INTO CENTRAL
MISSOURI.  HAVE LOWER HIGHS...ESPECIALLY ACROSS AREAS SOUTH OF I-70.

BROWNING

522 AM
REMOVED THREAT OF SHOWERS AND THUNDERSTORMS FOR NORTHWESTERN ONE
THIRD OF CWA THIS MORNING AS SHOWERS AND THUNDERSTORMS HAVE
DISSIPATED ACROSS EASTERN KANSAS AND NORTHWEST MISSOURI. MAY STILL
SEE AN ISOLATED SHOWER OR THUNDERTORM ACROSS WESTERN MISSOURI OR
EASTERN KANSAS THIS MORNING...BUT NOT ENOUGH COVERAGE TO WARRANT ANY
MENTION OF POPS

DB

355 AM...

MAIN CONCERN IS THREAT OF CONVECTION THROUGH FRIDAY WITH AN
ADDITIONAL CONCERN BEING THE AMOUNT OF COOLING BEHIND FRONT. IN THE
SHORT TERM...PATCHES OF SHOWERS AND THUNDERSTORMS CONTINUING IN
EXTREME NORTHWEST MISSOURI AND SOUTH CENTRAL AND SOUTHEAST KANSAS.
THIS AREA OF PRECIPITATION IS IN 850 THETEA RIDGE WHICH IS EXPECTED
TO TRANSLATE EAST AND SLOWLY WEAKEN AS IT ENTERS NORTHWESTERN CWA
THIS MORNING. MAY STILL SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP
THIS MORNING ACROSS NORTHWEST HALF OF CWA WITH THE AID OF MODERATE
ELEVATED INSTABILITY.

BIGGEST THREAT OF CONVECTION...WILL BE LATE THIS AFTERNOON AND
TONIGHT AHEAD OF STRONG COLD FRONT. COLD FRONT EXPECTED TO MOVE INTO
EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON WITH THE ETA/AVN
PLACEMENT OF FRONT PREFERRED. WEAKENING CAP SHOULD ALLOW FOR RAPID
DEVELOPMENT IN AREA OF STRONG INSTABILITY WITH CAPE VALUES FROM
2500-3500 J/KG. EXPECT SQUALL LINE TO DEVELOP BY MID-EVENING AND
MOVE SLOWLY SOUTHEAST ACROSS CWA. PRIMARY THREAT WILL BE HIGH WINDS
AND HAIL. VEERED LOW LEVEL WINDS AND LINEAR FORCING SHOULD PRECLUDE
ANY DEVELOPMENT OF SUPERCELLS.

FRONT IS EXPECTED TO BE LOCATED ACROSS EXTREME SOUTHERN CWA FRIDAY
MORNING AND WILL MAINTAIN FAIRLY HIGH POPS ACROSS THAT AREA. TO THE
NORTH...WILL MAINTAIN LOW POPS FOR FRIDAY MORNING EXCEPT FOR
NORTHWEST CORNER.

COLD AIR TO CONTINUE TO DRIVE SOUTH ON FRIDAY WITH ETA APPEARING
REASONABLE WITH THE DEVELOPMENT OF A POST FRONTAL STRATUS DECK.
EXPECT LITTLE RISE IN TEMPERATURE DURING THE DAY ON FRIDAY AS A
RESULT. PREFER COOL MAV GUID FOR FRIDAY AND FRIDAY BUT MAV APPEARS
TOO COLD FOR FRIDAY NIGHT. OTHERWISE...GUIDANCE LOOKING TOO COLD
TODAY GIVEN PREFRONTAL COMPRESSIONAL HEATING AND WARM H8 TEMPS.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 18, 3:34 PM CDT, 3 hours 43 minutes before
KSZ025-057-102>105-MOZ001>007-011>015-020>022-028-029-037-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 112...IN
EFFECT UNTIL 900 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CALDWELL...CLAY...CLINTON...DAVIESS...
DE KALB...GENTRY...GRUNDY...HARRISON...HOLT...JACKSON...MERCER...
NODAWAY...PLATTE...PUTNAM AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...KANSAS
CITY...MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.

BROWNING
Local storm report, Apr 18, 5:31 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    3 E WATSON                MO   1 INCH HAIL
04/18/02   ATCHISON                       REPORTED BY PUBLIC.
Local storm report, Apr 18, 6:02 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    HOPKINS                   MO   1.25 INCH HAIL
04/18/02   NODAWAY                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:25 PM CDTSevere Thunderstorm WarningEAXGentry65 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningEAXHarrison53 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningEAXWorth57 min
Apr 18, 8:00 PM CDTSevere Thunderstorm WarningEAXNodaway45 min
Apr 18, 8:08 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningEAXHarrison58 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningEAXMercer60 min
Apr 18, 9:08 PM CDTSevere Thunderstorm WarningEAXGentry37 min
Apr 18, 9:30 PM CDTSevere Thunderstorm WarningEAXHarrison60 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningEAXGrundy65 min
Apr 19, 4:52 AM CDTSevere Thunderstorm WarningEAXPlatte38 min
Apr 19, 5:30 AM CDTSevere Thunderstorm WarningEAXJackson45 min
Apr 19, 5:48 AM CDTSevere Thunderstorm WarningEAXCass57 min
Apr 19, 6:17 AM CDTSevere Thunderstorm WarningEAXJohnson43 min
Apr 19, 6:22 AM CDTSevere Thunderstorm WarningEAXLafayette38 min
Apr 19, 6:52 AM CDTSevere Thunderstorm WarningEAXSaline53 min
Apr 19, 7:46 AM CDTSevere Thunderstorm WarningEAXHoward, Saline59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.